Hail, Grant
- When
- March 27, 3:48 PM CST
- Where
- Grant County, 3 mi SSW of Pollock Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.430, -92.470
Hail fell 4 miles west northwest of the community of Ball.
A stationary frontal boundary was located east to west near the Interstate 20 corridor of northern Louisiana. Low level moisture was rapidly returning to the region with the aid of a low level jet which overran the surface boundary during the late evening hours of March 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A stationary frontal boundary was located east to west near the Interstate 20 corridor of northern Louisiana. Low level moisture was rapidly returning to the region with the aid of a low level jet which overran the surface boundary during the late evening hours of March 27th. This coupled with a strong upper level atmospheric trough which was moving south and east out of the Oklahoma and Texas Panhandle region. The upper level storm system provided the lift needed for strong to severe thunderstorms to form across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 27, 3:25 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SHREVEPORT LA 425 PM CDT FRI MAR 27 2009 .DISCUSSION... UPDATED THE FORECAST PACKAGE TO ACCOUNT FOR TORNADO WATCH 80. /21/ && .PREV DISCUSSION... /ISSUED 316 PM CDT FRI MAR 27 2009/ ..SEVERE WEATHER RISK CONTINUES TONIGHT... SHORT TERM /TODAY THROUGH MONDAY NIGHT/... MY 1 PM SURFACE ANALYSIS HAS A NEARLY STATIONARY FRONT STRETCHING NEAR THE IH-20 CORRIDOR... WITH THE COLD FRONT APPROACHING IH-35. DRIVING FORCE REMAINS A POWERFUL UPPER-LEVEL LOW...SEEN ON THE WATER VAPOR LOOP DIVING INTO THE TEXAS PANHANDLE. BIG STORY REMAINS THE POSSIBILITY OF SEVERE WEATHER ACROSS THE FORECAST AREA THIS EVENING. AMPLE UPPER-LEVEL DIFFLUENCE IS NOTED IN THE FLOW PATTERN THANKS TO A COUPLED JET STRUCTURE. LOW-LEVEL KINEMATIC FIELDS ARE EXPECTED TO STRENGTHEN INTO THE EVENING HOURS AS THE BETTER DYNAMICAL SUPPORT COMES INTO PLAY. A HEALTHY LOW-LEVEL JET SHOULD ALSO CONTINUE USHERING PLENTY OF BOUNDARY LAYER MOISTURE ACROSS THE FORECAST AREA. THE RISK OF TORNADOES SHOULD BE GREATEST THROUGH EARLY THIS EVENING ACROSS SOUTHERN ARKANSAS AND NORTHERN LOUISIANA. THIS IS GENERALLY THE LOCATION OF THE BEST SURFACE TO 3KM HELICITY...SURFACE-BASED CAPE...AND LOW-LEVEL BACKED FLOW. IN ADDITION...700-500MB LAPSE RATES SHOULD STEEPEN AS THE COLD CORE UPPER LOW APPROACHES. THIS LEADS TO A GREATER HAIL RISK WITH THE STORMS. THERE ARE...OF COURSE...TWO BIG FLIES IN THE OINTMENT -- ONGOING CONVECTION AND CONVECTIVE CIRRUS DEBRIS FROM THE ONGOING CONVECTION. EITHER OF THESE COULD GREATLY REDUCE THE POSSIBILITY FOR OUTBREAK-SCALE SEVERE WEATHER. UNTIL PROVEN OTHERWISE THOUGH...I WILL CONTINUE HIGHLIGHTING THE SEVERE WEATHER RISK WITH ANY THUNDERSTORMS. THIS SHOULD PUSH THE FRONT EAST INTO NORTHWEST LOUISIANA BY THIS EVENING...AND REACH THE MISSISSIPPI RIVER SHORTLY AFTER MIDNIGHT. LOOK FOR HIGH SHOWER/THUNDERSTORM PROBABILITIES FOR THIS EVENING... WITH DIMINISHING ODDS FROM THE WEST OVERNIGHT. LOW CLOUDS WILL LIKELY MOVE BACK INTO THE REGION SATURDAY. SOME WRAP-AROUND PRECIPITATION WILL LIKELY LINGER ACROSS THE REGION INTO SATURDAY MORNING...AS THE UPPER-LOW EJECTS ACROSS THE LOWER MISSISSIPPI VALLEY. BIG QUESTION WITH THIS ROUND OF PRECIPITATION REVOLVES TYPE...MAINLY ACROSS SOUTHEAST OKLAHOMA AND ADJACENT AREAS OF SOUTHWEST ARKANSAS. IF THE ATMOSPHERIC COLUMN COOLS QUICK ENOUGH...WE COULD SEE A QUICK CHANGEOVER TO LIGHT SNOW OVER SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS BEFORE THE PRECIPITATION ENDS. BECAUSE OF UNCERTAINTIES THOUGH...I PLAN ON KEEPING THE PRECIPITATION LIQUID...ALBEIT A COLD ONE...WITH THIS PACKAGE. IN ADDITION TO THE CLOUDS AND PRECIPITATION...WIND SPEEDS WILL LIKELY INCREASE AS THE UPPER LOW MOVES EAST. LAKE WIND ADVISORY CRITERIA WILL PROBABLY BE MET...BUT WILL ALLOW LATER SHIFTS TO MAKE THE FINAL JUDGEMENT CALL. WIND SPEEDS SHOULD DECREASE SATURDAY NIGHT AS THE CLOUDS DECREASE. REGARDLESS...IT SHOULD BE NOTICEABLY COOLER. SURFACE HIGH PRESSURE AND A NEARLY ZONAL FLOW ALOFT ARE FORECAST TO MOVE INTO THE REGION FOR SUNDAY...WITH TEMPERATURES MODERATING A BIT. THE HIGH SHOULD RATHER QUICKLY MOVE EAST...AS THE UPPER FLOW AMPLIFIES IN RESPONSE TO A DIGGING SHORTWAVE TROUGH. AS THIS SYSTEM EJECTS ACROSS THE PLAINS...ANOTHER COLD FRONT SHOULD MOVE THROUGH OUR CORNER OF THE UNIVERSE MONDAY NIGHT-EARLY TUESDAY. LONG TERM /TUESDAY THROUGH FRIDAY/... HIGH PRESSURE WILL QUICKLY MOVE ACROSS THE AREA TUESDAY...WITH GULF MOISTURE STARTING TO RETURN TOWARD MID-WEEK. ANOTHER SHORTWAVE TROUGH LOOKS LIKE IT WILL BE DIGGING INTO THE PLAINS WEDNESDAY. OUR NEXT POTENTIAL SHOWER/THUNDERSTORM EVENT WILL PROBABLY SOON FOLLOW WEDNESDAY NIGHT OR THURSDAY. IN GENERAL...I LEFT THE LONG TERM PORTION OF THE FORECAST UNTOUCHED. /21/ AVIATION... STILL LOOKING AT MOSTLY MVFR CEILINGS WITH SHV/LFK TERMINALS STILL SHOWING IFR READINGS AS OF 18Z. CONVECTION IS STARTING TO INCREASE ACROSS PORTIONS OF SOUTHEAST TEXAS EXTENDING NORTHWARD INTO NORTH CENTRAL TEXAS. COULD SEE SOME VFR CEILINGS THIS AFTERNOON ACROSS MLU/ELD TERMINALS BUT THAT WOULD BE TEMPORARY. SFC DRYLINE/COLD FRONT CURRENTLY WEST OF THE I-35 CORRIDOR BUT SURGING EASTWARD QUICKLY. AS THIS FEATURE COMES FURTHER EAST...EXPECT THUNDERSTORMS TO CONTINUE INCREASING IN COVERAGE AND INTENSITY LATER THIS AFTERNOON INTO THE EVENING HOURS. HAVE INCREASED WINDS WITH THE CONVECTION AND BEHIND THE FRONT FOR TONIGHT INTO TOMORROW WITH MVFR/VFR CEILINGS CONTINUING THROUGH MUCH OF THE DAY SATURDAY WITH THE UPPER LOW PRESSURE SYSTEM MOVING OVERHEAD. /13/ && .PRELIMINARY POINT TEMPS/POPS... SHV 41 53 38 65 43 / 100 10 10 0 0 MLU 45 55 36 65 39 / 100 20 10 0 0 DEQ 40 46 32 63 46 / 100 30 10 0 0 TXK 41 47 34 63 45 / 100 20 0 0 0 ELD 43 49 34 65 39 / 100 20 10 0 0 TYR 37 50 35 67 49 / 100 10 0 0 0 GGG 38 51 35 66 45 / 100 10 0 0 0 LFK 39 58 37 69 48 / 100 10 10 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && PUBLIC FORECASTER...BUTTS AVIATION/FIRE WEATHER FORECASTER...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1158 AM CDT FRI MAR 27 2009 TXZ096-108>111-124-125-136-137-149-150-152-165-281100- RED RIVER-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-UPSHUR-SMITH-GREGG- CHEROKEE-RUSK-NACOGDOCHES-ANGELINA- 1158 AM CDT FRI MAR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING WEST OF A CLARKSVILLE TO ZAVALLA LINE. THE MAIN SEVERE WEATHER RISKS WILL BE LARGE HAIL...POSSIBLY APPROACHING 2 INCHES IN DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR. ISOLATED TORNADOES CANNOT BE RULED OUT. A POWERFUL STORM SYSTEM WILL PUSH A DRYLINE INTO THE REGION AFTER 1 PM. THIS WILL LIKELY RESULT IN THUNDERSTORM DEVELOPMENT ACROSS THE REGION BY MID AFTERNOON. THE COMBINATION OF VERY STRONG JET STREAM DYNAMICS AND AMPLE MOISTURE WILL RESULT IN SOME STORMS BECOMING SEVERE. WITH VERY COLD TEMPERATURES ALOFT...LARGE HAIL WILL BE A GOOD POSSIBILITY. IN ADDITION...LOW LEVEL WIND SHEAR SHOULD BE STRONG ENOUGH SUCH THAT TORNADOES WILL ALSO BE POSSIBLE. IN ADDITION...A CONVECTIVE COMPLEX WILL MOVE EAST OF THE TEXAS HILL COUNTRY AND INTO DEEP EAST TEXAS EARLY THIS AFTERNOON. THESE STORMS WILL ALSO POSE A RISK OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE MAIN RISK FOR SEVERE WEATHER WILL LIKELY PUSH EAST OF THE REGION EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... STRONG WESTERLY WINDS OF 15 TO 25 MILES AN HOUR...WITH GUSTS UP TO 35 MILES AN HOUR...CAN BE EXPECTED SATURDAY. THESE WIND SPEEDS ARE EXPECTED TO DIMINISH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NEEDED BETWEEN 1 AND 4 PM. ARZ060-070-071-LAZ001>003-010-011-017-018-TXZ097-112-126-138-151- 153-166-167-281100- HEMPSTEAD-MILLER-LAFAYETTE-CADDO-BOSSIER-WEBSTER-DE SOTO- RED RIVER-SABINE LA-NATCHITOCHES-BOWIE-CASS-MARION-HARRISON- PANOLA-SHELBY-SAN AUGUSTINE-SABINE TX- 1158 AM CDT FRI MAR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS NORTHWEST LOUISIANA AND ADJACENT AREAS OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS. TORNADOES...LARGE HAIL...POSSIBLY APPROACHING 2 INCHES IN DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR WILL BE POSSIBLE WITH ANY SEVERE STORMS. A POWERFUL STORM SYSTEM WILL PUSH A COLD FRONT INTO THE REGION LATE THIS AFTERNOON. THUNDERSTORMS WILL LIKELY DEVELOP ACROSS EAST TEXAS...THEN MOVE INTO THE AREA REGION LATE IN THE DAY. THE COMBINATION OF VERY STRONG JET STREAM DYNAMICS AND AMPLE MOISTURE WILL RESULT IN SOME STORMS BECOMING SEVERE. WITH VERY COLD TEMPERATURES ALOFT...LARGE HAIL WILL BE A GOOD POSSIBILITY. IN ADDITION...LOW LEVEL WIND SHEAR SHOULD BE STRONG ENOUGH SUCH THAT TORNADOES WILL ALSO BE POSSIBLE. THE MAIN RISK FOR SEVERE WEATHER WILL LIKELY PUSH EAST OF THE REGION BY MID EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... STRONG WESTERLY WINDS OF 15 TO 25 MILES AN HOUR...WITH GUSTS UP TO 35 MILES AN HOUR...CAN BE EXPECTED SATURDAY. THESE WIND SPEEDS ARE EXPECTED TO DIMINISH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NEEDED BETWEEN 4 AND 8 PM. ARZ050-051-059-OKZ077-281100- SEVIER-HOWARD-LITTLE RIVER-MCCURTAIN- 1158 AM CDT FRI MAR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS SOUTHEAST OKLAHOMA AND ADJACENT AREAS OF SOUTHWEST ARKANSAS. THE MAIN SEVERE WEATHER RISKS WILL BE LARGE HAIL...POSSIBLY APPROACHING 2 INCHES IN DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR. ISOLATED TORNADOES CANNOT BE RULED OUT. A POWERFUL STORM SYSTEM WILL PUSH A DRYLINE INTO EAST TEXAS AFTER 1 PM...WITH A COLD FRONT MOVING ACROSS THE REGION LATE IN THE AFTERNOON. THIS WILL LIKELY RESULT IN THUNDERSTORM DEVELOPMENT ACROSS THE REGION BY MID AFTERNOON. THE COMBINATION OF VERY STRONG JET STREAM DYNAMICS AND AMPLE MOISTURE WILL RESULT IN SOME STORMS BECOMING SEVERE. WITH VERY COLD TEMPERATURES ALOFT...LARGE HAIL WILL BE A GOOD POSSIBILITY. IN ADDITION...LOW LEVEL WIND SHEAR SHOULD BE STRONG ENOUGH SUCH THAT TORNADOES WILL ALSO BE POSSIBLE. THE MAIN RISK FOR SEVERE WEATHER WILL LIKELY PUSH EAST OF THE REGION EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... STRONG WESTERLY WINDS OF 15 TO 25 MILES AN HOUR...WITH GUSTS UP TO 35 MILES AN HOUR...CAN BE EXPECTED SATURDAY. THESE WIND SPEEDS ARE EXPECTED TO DIMINISH SATURDAY NIGHT. COLD AIR MOVING INTO THE REGION BEHIND THE STORM SYSTEM WILL LIKELY RESULT IN A LIGHT FREEZE ACROSS THE REGION SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NEEDED BETWEEN 1 AND 4 PM. ARZ061-072-073-LAZ004>006-012>014-019>022-281100- NEVADA-COLUMBIA-UNION AR-CLAIBORNE-LINCOLN-UNION LA-BIENVILLE- JACKSON-OUACHITA-WINN-GRANT-CALDWELL-LA SALLE- 1158 AM CDT FRI MAR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND NORTHWEST LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE BY THIS EVENING EAST OF A PRESCOTT ARKANSAS TO POLLOCK LOUISIANA LINE. TORNADOES...LARGE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR WILL BE POSSIBLE WITH ANY SEVERE STORMS. A FEW THUNDERSTORMS MAY DEVELOP ACROSS THE REGION THIS AFTERNOON IN ADVANCE OF A POWERFUL STORM SYSTEM. THE STORMS ARE EXPECTED TO ORGANIZE INTO A SQUALL LINE THIS EVENING WEST OF THE HIGHWAY 167 CORRIDOR...JUST AHEAD OF THE COLD FRONT. THE SQUALL SHOULD THEN MOVE ACROSS THE REMAINDER OF SOUTH CENTRAL ARKANSAS AND NORTHEAST LOUISIANA. THE COMBINATION OF VERY STRONG JET STREAM DYNAMICS AND AMPLE MOISTURE WILL RESULT IN SOME STORMS BECOMING SEVERE. WITH VERY COLD TEMPERATURES ALOFT...LARGE HAIL WILL BE A GOOD POSSIBILITY. IN ADDITION...LOW LEVEL WIND SHEAR SHOULD BE STRONG ENOUGH SUCH THAT TORNADOES WILL ALSO BE POSSIBLE. THE MAIN RISK FOR SEVERE WEATHER WILL LIKELY PUSH EAST OF THE REGION BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... STRONG WESTERLY WINDS OF 15 TO 25 MILES AN HOUR...WITH GUSTS UP TO 35 MILES AN HOUR...CAN BE EXPECTED SATURDAY. THESE WIND SPEEDS ARE EXPECTED TO DIMINISH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NEEDED AFTER 6 PM. BUTTS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1049 AM CDT FRI MAR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TORNADO 6 ENE PLEASANT HILL 31.85N 93.42W
03/25/2009 NATCHITOCHES LA NWS STORM SURVEY
AN EF0 TORNADO OCCURRED IN A WOODED AREA EAST OF PLEASANT
HILL LOUISIANA IN RURAL NATCHITOCHES PARISH. SOME LARGE
TREE LIMBS WERE DOWNED AND A FEW TREES WERE UPROOTED. THE
PATH WAS 75 YARDS WIDE AND A HALF MILE LONG. NO
STRUCTURES WERE DAMAGED.
&&
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1123 AM CDT FRI MAR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG 13 N DIERKS 34.31N 93.99W
03/26/2009 HOWARD AR EMERGENCY MNGR
A COUPLE TREES WERE DOWNED WEST OF ATHENS ON HWY 84
&&
04The national radar mosaic for the moment the first event began.
5 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail fell 4 miles west northwest of the community of Ball.
Police department reported several trees downed in and around Jonesboro, Louisiana.
Hail was reported in the Dodson, Louisiana community.
A few trees were snapped or uprooted along Charlie Griggs road and Velma Road. A fence and some powerlines were also blown down. Some minor porch roof damage occurred to a home on Velma Road.
Hail reported in the community of Luna, Louisiana.
Several trees were snapped along Interstate 20 about 2 miles west of Well Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2009Every state in 2009This day in weather historyThe tornado archive for Louisiana, 2009Warnings in Louisiana, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159790, 159751, 159753, 159750, 159757, 159754, 159759, 159755.